Colorado, 2005

Hail and Damaging Wind in Colorado, August 3, 2005

August 3, 2005 · NWS BOU · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 3, 2:04 PM MST, 42 minutes earlier.

Area forecast discussion, Aug 3, 2:04 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT WED AUG 3 2005

.SHORT TERM...MID AND HIGH LEVEL MOISTURE CONTINUES TO STREAM ACROSS
AREA.  AT THE SURFACE...A WEAK FRONT HAS PASSED THROUGH THE PLAINS
THIS MORNING...WHICH BUMPED DEWPOINTS INTO THE 50S WITH 40S ALONG
FOOTHILLS.  LOW LEVELS CONTINUE TO MOISTEN...WITH GPS INTEGRATED
PRECIPITABLE WATER VALUES AROUND AN INCH ACROSS PLAINS.  RADAR
SHOWING CONVECTION FIRING OVER MOUNTAINS AND FOOTHILLS...BEGINNING
TO PUSH ONTO PLAINS.  FROM WATER VAPOR LOOPS...IT APPEARS THAT A
SHORTWAVE IS OVER NORTHWEST ARIZONA...AND IS EXPECTED TO SLIDE ACROSS
AREA TONIGHT. NEXT FRONT CURRENTLY MOVING ACROSS SOUTH DAKOTA AND
EASTERN WYOMING SHOULD BE ARRIVING IN NORTHEAST COLORADO AROUND
MIDNIGHT WHICH WILL INCREASE DEWPOINTS AND ENHANCE UPSLOPE. SO
THINGS APPEAR TO BE COMING TOGETHER TO CREATE SOME CONCERNS
OVERNIGHT WITH FOCUS AREA ALONG FOOTHILLS.  LATEST ETA CROSS
SECTIONS DEEPEN UPSLOPE TO AROUND 600 MB BY 12Z THURSDAY AND DIV-Q
AND VERTICAL VELOCITY PROGS SHOW FORCING OVERNIGHT AS SHORTWAVE
MOVES ACROSS.  PRECIPITABLE WATER VALUES EXPECTED TO INCREASE TO
AROUND 1.25 INCHES...NOT ALL THAT IMPRESSIVE BUT SUFFICIENT.  THOUGH
THE POTENTIAL EXISTS FOR STABILIZATION BEHIND THE FRONT...CONCERNED
THAT UPSLOPE FLOW WILL KEEP BULK OF PRECIPITATION CONFINED TO
FOOTHILLS WITH BURN AREAS AT RISK.  SO...WILL ISSUE FLASH FLOOD
WATCH FOR FOOTHILLS....NOW THROUGH 12Z (6AM) THURSDAY.  SOME HEAVY
RAIN AND MAYBE LOCALIZED FLOODING POSSIBLE ELSEWHERE...BUT CONCERN
IS MINIMAL AND HEAVY RAIN WORDING SHOULD SUFFICE.  ON THURSDAY...
UPSLOPE WEAKENS WITH DRIER AIR MOVING INTO MOUNTAINS.  FOOTHILLS AND
PLAINS REMAIN SATURATED AS SHOWN BY CROSS SECTIONS.  FORECAST
SOUNDINGS SHOW AIRMASS IS PRIMARILY STABLE THROUGH THE DAY AND CAPE
VALUES MINIMAL. DIV-Q VERTICAL VELOCITY PROGS SHOW SOME DESCENT AS
WELL.  SO...DESPITE MOIST AIRMASS...CONVECTION APPEARS LIMITED.
SCATTERED POPS SEEM SUFFICIENT...WITH MORE SHOWERS THAT THUNDER.
GUIDANCE SHOWS HIGHS IN THE 60S...WHICH LOOKS REASONABLE GIVEN CLOUD
COVER.  CURRENT TEMPERATURE GRIDS SEEM OKAY.

.LONG TERM...THE NAM MAINTAINS A VERY MOIST AMS OVER NORTHEAST
COLORADO AS THE TAIL END OF THE TROF AXIS BRUSHES ACRS THE CWFA.  BY
FRIDAY MORNING...A DRIER NORTHERLY FLOW ALOFT DEVELOPS OVER THE
REGION.  THE NAM MAINTAINS A FAIR AMOUNT OF CAPE OVER THE NORTHEAST
PLAINS THROUGH THE AFTN BUT THIS MAY BE OVERDONE.  THE SELY FLOW
THAT DEVELOPS DURING THE DAY COULD AMOUNT TO A WEAK DENVER CYCLONE
IN THE AFTN WHICH COULD HELP FOCUS SOME OF THIS POTENTIAL.  CAPES
ARE ADVERTISE TO BE IN THE 600-1000 J/KG RANGE ALONG THE FRONT RANGE
AND OVER THE PALMER DIVIDE.  WILL HEDGE THE BETTER POPS IN THESE
AREAS.  IN ADDITION...H7 TEMPERATURES SUPPORT SOME SLIGHTLY COOLER
TEMPERATURES AS WELL SO I ADJUSTED THOSE VALUE DOWN BY 1 OR 2
DEGREES. AS FOR SATURDAY THROUGH MONDAY...MDLS MAINTAIN MOST THE
MSTR OVER THE SRN HALF OF THE STATE WITH A DRIER NLY FLOW OVR NRN
COLORADO.  GFS SHOW LITTLE IN THE WAY OF SFC FVBL LOW LVL THETA-E
MSTR OVER THE NORTHEAST PLAINS.  FOR THIS REASON I DROPPED THE POPS
FOR THE NORTHERN HALF OF THE CWFA.  RIDGE AXIS EVENTUALLY SHIFTS
EAST OF COLORADO BY MIDWEEK WITH A WEST TO SOUTHWESTERLY FLOW ALOFT
DEVELOPING.  BY THAT SOME SOME SUBTROPICAL MSTR SHOULD START
INFILTRATING THE REGION FM THE SOUTHWEST.

&&

.BOU...FLASH FLOOD WATCH FOR ZONES FOR THE FRONT RANGE FOOTHILLS FM
       3 PM MDT TONIGHT TO 6 AM MDT THURSDAY MORNING...
       ZONES 35...36 AND 37.

&&

D-L/COOPER
Hazardous weather outlook, Aug 3, 9:49 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT WED AUG 03 2005

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT WED AUG 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
BY EARLY AFTERNOON AND ON THE PLAINS BY LATE AFTERNOON. THE STORMS
WILL INCREASE IN COVERAGE ON THE PLAINS THIS EVENING...WITH RAIN
SHOWERS CONTINUING OVERNIGHT. WITH AN INCREASE IN MOISTURE OVER THE
AREA...THE GREATEST THREAT TODAY IS HEAVY RAINFALL. THUNDERSTORMS
WILL BE SLOW MOVING AND MAY TEND TO BE ANCHORED TO THE FOOTHILLS OR
MOVE REPEATEDLY OVER THE SAME AREAS THIS EVENING. WHERE THIS
OCCURS...SEVERAL INCHES OF RAINFALL WILL BE POSSIBLE OVER A FEW
HOURS WHICH COULD CREATE FLOODING PROBLEMS. A FLASH FLOOD WATCH
COULD BE ISSUED FOR THE FOOTHILLS THIS AFTERNOON.  ON THE PLAINS
THIS AFTERNOON ONE OR TWO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH
HEAVY RAIN...WIND GUSTS TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY AND
FRIDAY. WARMER AND DRIER WEATHER WILL RETURN TO THE AREA SATURDAY
THROUGH TUESDAY WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY.

D-L/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
August 3, 2:46 PM MST
Where
Weld County, New Raymer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.533, -103.783

Hail, Morgan

When
August 3, 4:06 PM MST
Where
Morgan County, 15 mi N of Ft Morgan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -103.800

Thunderstorm Wind, Logan

When
August 3, 4:49 PM MST
Where
Logan County, 16 mi W of Sterling
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.633, -103.500

Hail, Logan

When
August 3, 4:50 PM MST
Where
Logan County, Willard
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -103.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471519, 5471518, 5471517, 5471516.